Excessive Thyroid Medications Linked to Fractures Among Elderly

by Kathy Jones on  April 29, 2011 at 7:29 PM Senior Health News
RSS Email Print This Page Comment bookmark
Font : A-A+

Elderly patients who suffer from hypothyroidism are at a greater risk of suffering fractures since they may be taking excessive medications, according to a new report published on the British Medical Journal website.
 Excessive Thyroid Medications Linked to Fractures Among Elderly
Excessive Thyroid Medications Linked to Fractures Among Elderly

Patients who suffer from hypothyroidism, a condition where in thyroid glands do not produce sufficient amount of the hormone, are usually given a synthetic hormone known as thyroxine. However researchers from the Women's College Research Institute in Toronto suggest that many elderly patients are being given "excessive" medication and this has increased the fragility of their bones.

More than 213,000 patients over the age of 70 years were involved in the study, all of whom had been given at least one prescription for levothyroxine during the period between 2002 and 2007. The participants were divided into three groups, the first involving those who were currently taking levothyroxine, second who had stopped the medication between 15 to 180 days prior to the study and the third consisting of those who had stopped the medication more than 180 days before.

The researchers found that while just over 10 percent of the total participants suffered fracture during the study, the first two groups had a larger risk of suffering from fractures.

"Our findings provide evidence that levothyroxine treatment may increase the risk of fragility fractures in older people even at conventional dosages, suggesting that closer monitoring and modification of treatment targets may be warranted in this vulnerable population", the researchers wrote.




Source: Medindia

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

Related Links

More News on:

Drug Toxicity Fracture Fracture of Knee Cap Iodine Deficiency Disorder Hyperthyroidism Hypothyroidism Fracture Neck of Femur Thyroid Cancer Screening for Osteoporosis Injuries Related to Sports 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive